Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 151, NWS Bismarck, ND

July 29, 2024Burleigh County, Emmons County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2024, 6:18 PM CDT for Burleigh County, Emmons County, Morton County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2024, 6:18 PM CDT (23:18 UTC)
Expired
Jul 29, 2024, 7:15 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Burleigh County, ND, Emmons County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 14 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:07 PM CDT, 1 hour 11 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible this afternoon and evening, mainly across the southern half of the state. Potential hazards include large hail up to 2 inches in diameter and damaging winds up to 70 mph.
  • Isolated to scattered severe thunderstorms will be possible Tuesday afternoon through the early overnight period, mainly across central North Dakota. Potential hazards include large hail up to golf balls in size, and wind up to 60 mph.
  • Isolated severe thunderstorms are also possible Wednesday, primarily across central and eastern North Dakota.
  • Above normal temperatures are in the forecast through the work week, with several days of highs in the 90s.
Area forecast discussion, Jul 29, 5:07 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
507 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible this
  afternoon and evening, mainly across the southern half of the
  state. Potential hazards include large hail up to 2 inches in
  diameter and damaging winds up to 70 mph.

- Isolated to scattered severe thunderstorms will be possible
  Tuesday afternoon through the early overnight period, mainly
  across central North Dakota. Potential hazards include large
  hail up to golf balls in size, and wind up to 60 mph.

- Isolated severe thunderstorms are also possible Wednesday,
  primarily across central and eastern North Dakota.

- Above normal temperatures are in the forecast through the work
  week, with several days of highs in the 90s.

&&

.UPDATE...
Issued at 507 PM CDT Mon Jul 29 2024

** MESOSCALE UPDATE **

Scattered severe thunderstorms including supercells with large
hail up to around 2 inches in diameter and damaging winds of 60
to 70 mph are expected the next few hours.

As of late afternoon, a cluster of supercells near the west end
of Lake Sakakawea formed near a differential mixing boundary and
related subtle wind shift, and a low-level thermal ridge axis
with surface temperatures near 90 F. An additional supercell is
just northwest of Bismarck as of 22 UTC, and while that storm is
not explicitly tied to any low-level convergence, it's located
within an environment of minimized CIN and maximized bouyancy
thanks to surface dewpoints in the middle/upper 60s F. Finally,
additional, high-based convection in southwestern ND also formed
in an area where surface temperatures exceeded 90 F and along a
surface wind shift. This convection is expected to intensify as
it moves into south central ND where surface dewpoints and thus
MLCAPE increase further.

VWP and model-derived soundings reveal 30 to 40 kt of deep-layer
shear, with largely straight hodographs that favor splitting
supercells with large hail up to around 2 inches in diameter.
The structure of hodographs suggests that both left- moving and
right-moving supercells may be equally favored, and they will
have much different motions following splits. Right-moving
supercells will move easterly around 20 kt, while any left-
splitting supercells will move north-northeast at closer to 30
kt.

Given the ongoing supercells and expected intensification of the
storms moving out of southwestern and into south central ND, we
expect scattered supercells across central ND the next several
hours. Eventually storm collisions from splits and cold pool
expansion may result in upscale growth further into the evening,
which could transition toward more wind-related hazards in a few
hours. Prior to any upscale growth, large DCAPE in excess of
1000 J/kg still suggests supercells will have some damaging wind
gusts of 60 to 70 mph at times.

Lastly, given recent radar trends, expectation of splitting
supercells, and downstream dewpoints in north central ND in the
lower 60s F, we did expand the Severe Thunderstorm Watch into
Ward and McHenry Counties.

CJS

UPDATE
Issued at 438 PM CDT Mon Jul 29 2024

Quick update for the issuance of a Severe Thunderstorms Watch
for south central and much of southwest North Dakota, in effect
until midnight CDT.

&&

.DISCUSSION...
Issued at 230 PM CDT Mon Jul 29 2024

Today, broad southwesterly flow continues over the northern
Plains. Temperatures today will be slightly warmer than
yesterday, with highs this afternoon expected to be from the
lower 80s northeast to the lower 90s southwest. With surface
high pressure exiting to the east, winds are light from around 8
to 12 MPH this afternoon. Winds will generally diminish and
turn southerly through this evening. The main show today is the
potential for isolated to scattered severe thunderstorms this
afternoon and evening as a modest mid-level shortwave traverses
across the northern Plains. SPC has placed portions of
southwestern and the southern two thirds of central North Dakota
in Slight risk (level 2 of 5) for today, with hatched 15% areas
for significant hail and wind over much of this same area. The
rest of central North Dakota has also been placed in a Marginal
risk (1 of 5) as well. Increased flow in the mid levels will
promote higher shear values across much of the forecast area
than have been observed over than past few days, with model bulk
shear in the 35-45 knots range broadly in central North Dakota
this afternoon. The higher surface temperatures and increase
moisture returns into our area will promote dewpoints
approaching the mid 60s across central North Dakota this
afternoon. As such, the 12Z HREF model MUCAPE values approach
the 1500-2500 J/KG range this afternoon. Questions remain as to
what storm mode will be favored this afternoon, and how it will
transition through the early evening period without a well-
defined surface boundary. With the axis of instability being
orientated in a north-south manner this afternoon, that is,
perpendicular to the direction of the shear, our current
expectations that convection will begin as discrete
cells/supercellular which, with the steep mid level lapse rates
and model hodographs fairly straight, could promote large hail
approaching 2 inches in diameter. Later in the afternoon, CAMs
have picked up on a transition into a more clustered/linear mode
as the axis of instability beings to become more
southwest/northeasterly in orientation. As such, the expectation
is that the hail threat will begin to diminish at the time of
this transition, which strong winds will instead take center
stage. With DCAPE values approaching 1000 J/KG and a well mix
boundary layer early this evening, wind gusts could approach 70
MPH. These anticipated hazards, hail up to 2 inches and wind
gusts up to 70 MPH, are mainly for the south central portion of
the state, while any storms that do develop over the north
central would instead see hazards with hail up to quarters in
size and winds up to 60 MPH. Our current expectations for timing
would be from around 4 PM to 11 PM CDT, as strong capping is
anticipated to develop fairly quickly after sundown tonight.

Warmer conditions will be found again on Tuesday as a minor
shortwave ridging traverses through the northern Plains, with
highs forecast from around 90 in the northeast to the upper 90s
in the southwest. Another shortwave trough is anticipated to
approach the forecast area from the west Tuesday afternoon, with
an attendant surface low system passing through Montana and
into western South Dakota. With south-southeasterly flow
promoting abundant moisture returns at the surface, dewpoints
across much central North Dakota approach the mid 60s to lower
70s range. With model MUCAPE values falling in to a the
2500-3000 J/KG range at this time, the question remains as to
how well this will align with the available shear Tuesday
afternoon. Models remain somewhat dispirit as to where the axis
of higher shear from the interaction from zonal flow aloft and
southeasterly flow at the surface will setup, but most have at
least 30-35 knots available across much of central North Dakota.
As such, we have begun to advertise large hail up to golf balls
in size, and winds up to 60 MPH. The timing for this event will
be somewhat similar to today if lasting a little longer, so for
now have begun to advertise from around 4 PM CDT to 1 AM CDT.
SPC have place much of central North Dakota under a Slight risk
(level 2 of 5) for scattered severe thunderstorms on Tuesday,
with a Marginal risk (level 1 of 5) over portions of western
North Dakota and the southeastern James River Valley. Otherwise,
due to prevailing smoke aloft from the wildfires in the Pacific
northwest, have left cloud cover at a minimum of 30% through
midnight on Wednesday. With the return of more zonal flow
Wednesday, the HRRR has begun to let the vertically integrated
smoke to begin diminishing in the northwest, but we will have to
continue to monitoring this trend.

By Wednesday, flow aloft has become much more zonal, promoting
somewhat cooler high temperatures broadly in the 80s across
western and central North Dakota. Another shortwave will push
across the northern Plains on Wednesday, with sufficient
instability and shear for severe weather in the afternoon and
early evening hours over the James River Valley. However, the
better environment continues to be progged further to our south
and east, and any strong to severe storms that do develop in our
forecast area Wednesday afternoon is currently favored to move
quickly out to our east. As it stands, the SPC has place much of
southcentral North Dakota into a Marginal risk (level 1 of 5)
for isolated severe thunderstorms on Wednesday.

In the later half of the week, the aggressive buildup of the
ridge up and over the northern Plains will promote a return of
warm and dry conditions across the forecast through early next
weekend. Highs are forecast to be generally in the mid to upper
80s north to mid to upper 90s south, with portions of the
southwest potentially reaching into the lower 100s on Friday.
High temperatures are then anticipated to begin to trend down
through the weekend and into early next week as the ridge begins
to squash down as a northern Pacific upper level trough beings
to make landfall in northern British Columbia. This flattening
of the ridge may also invite the next chances for precipitation
across the forecast if some sort of ridge rider develops.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 230 PM CDT Mon Jul 29 2024

Mainly VFR ceilings and visibility is anticipated at all
terminals through the 18Z TAF period. Isolated to scattered
showers and thunderstorms are possible this afternoon through
this evening over southwestern and central North Dakota. As of
the time of this update, we have included the VCTS at the
southern terminals KDIK and KBIS through the late afternoon and
early evening period, and -RA at KJMS through the early
overnight period, though confidence with timing and impacts with
this system remain limited. Where thunderstorms move over a
terminal, MVFR to IFR visibility may develop along with gusty
and erratic winds. Winds are anticipated to remain light,
becoming increasingly south southwesterly through the overnight
period into Tuesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...CJS/Hollan
DISCUSSION...Adam
AVIATION...Adam
Hazardous weather outlook, Jul 29, 2:32 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
232 PM CDT Mon Jul 29 2024

NDZ018>023-025-033>037-040>048-050-051-301945-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
232 PM CDT Mon Jul 29 2024 /132 PM MDT Mon Jul 29 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. The main expected hazards are hail up to 2 inches in
diameter and winds as high as 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible Tuesday afternoon
through the early overnight hours, mainly over central North
Dakota. The main expected hazards are hail up to golf balls in
size and winds as high as 60 mph.

Isolated severe thunderstorms are possible Wednesday afternoon and
evening. The main expected hazards are large hail and strong
winds.

.SPOTTER INFORMATION STATEMENT...

Call reports into the NWS in Bismarck at 701-223-4582 or post
them to our social media pages. For other ways to make reports to
the NWS, go to: www.weather.gov/crh/stormreports?sid=bis

NDZ003>005-010>013-017-031-032-301945-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Golden Valley-Billings-
232 PM CDT Mon Jul 29 2024 /132 PM MDT Mon Jul 29 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. The main expected hazards are hail up to the size of
quarters and winds as high as 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible Tuesday afternoon
through the early overnight hours, mainly over central North
Dakota. The main expected hazards are hail up to golf balls in
size and winds as high as 60 mph.

.SPOTTER INFORMATION STATEMENT...

Call reports into the NWS in Bismarck at 701-223-4582 or post
them to our social media pages. For other ways to make reports to
the NWS, go to: www.weather.gov/crh/stormreports?sid=bis

NDZ001-002-009-301945-
Divide-Burke-Williams-
232 PM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 29, 5:50 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
550 PM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Hail             1 SSE Mandan            46.81N 100.88W
07/29/2024  M1.00 Inch       Morton             ND   Public

            Retired NWS employee report.

&&

JP Martin
Local storm report, Jul 29, 5:52 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
552 PM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             8 NE Crown Butte Lake   46.95N 100.98W
07/29/2024  M3.00 Inch       Morton             ND   Public

            Report relayed by broadcast media. Time
            estimated from radar.

&&

MH
Local storm report, Jul 29, 5:54 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
554 PM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Hail             7 S Baldwin             46.92N 100.76W
07/29/2024  E1.75 Inch       Burleigh           ND   NWS Employee

&&

JGA
Local storm report, Jul 29, 5:59 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
559 PM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             7 S Raub                47.65N 102.04W
07/29/2024  E1.00 Inch       McLean             ND   Trained Spotter

            Also had 60 MPH wind and lots of rain.
            Reported damage to corn plants.

&&

JGA
Local storm report, Jul 29, 6:01 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
601 PM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             7 NNE Mandan            46.91N 100.81W
07/29/2024  E2.50 Inch       Burleigh           ND   Public

&&

JP Martin
Local storm report, Jul 29, 6:08 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
608 PM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             6 N Bismarck            46.90N 100.77W
07/29/2024  E1.00 Inch       Burleigh           ND   Public

            Fell for roughly 15 minutes.

&&

JGA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:35 AM CDTSpecial Weather StatementBISGrant25 min
Jul 29, 3:52 AM CDTSevere Thunderstorm WarningBISGrant, Sioux53 min
Jul 29, 4:48 AM CDTSpecial Weather StatementBISSioux42 min
Jul 29, 4:00 PM CDTSpecial Weather StatementBISDunn30 min
Jul 29, 4:26 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer64 min
Jul 29, 4:38 PM CDTSpecial Weather StatementBISOliver37 min
Jul 29, 4:46 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver59 min
Jul 29, 5:07 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Morton53 min
Jul 29, 5:20 PM CDTSpecial Weather StatementBISWard25 min
Jul 29, 5:33 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Stark27 min
Jul 29, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Morton59 min
Jul 29, 5:51 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger54 min
Jul 29, 6:02 PM CDTSevere Thunderstorm WarningBISWard33 min
Jul 29, 6:10 PM CDTFlash Flood WarningBISBurleigh, Morton3 hr
Jul 29, 6:28 PM CDTSevere Thunderstorm WarningBISLaMoure62 min
Jul 29, 6:51 PM CDTSevere Thunderstorm WarningBISBurleigh54 min
Jul 29, 6:56 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.